Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 126, NWS Quad Cities, IA

July 26, 2000Delaware County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 26, 2000, 10:14 AM CDT for Delaware County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2000, 10:14 AM CDT (15:14 UTC)
Expired
Jul 26, 2000, 11:00 AM CDT
In force
46 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Delaware County, IA

The radar

The Quad Cities radar (KDVN), 116 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 261515
SVRMLI
IAC055-261600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1014 AM CDT WED JUL 26 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN NORTHEAST IOWA

* UNTIL 1100 AM CDT

* AT 1012 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES
  NORTH OF COFFINS GROVE PARK...OR 6 MILES NORTHWEST OF MANCHESTER...
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   COFFINS GROVE PARK BY 1015 AM CDT.
   MANCHESTER BY 1020 AM CDT.
   GR0EELEY BY 1030 AM CDT.
   DELAWARE BY 1035 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

TI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:39 AM CDT, 7 hours 35 minutes earlier.

Area forecast discussion, Jul 26, 2:39 AM CDT, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
239 AM CDT WED JUL 26 2000

SYNOPTIC PICTURE THIS MORNING SHOWS SLIGHTLY DE-AMPLIFIED FLOW AT
500H ACROSS U.S...WITH TROUGH OVER OHIO VALLEY...RIDGE OVER
ROCKIES...AND VIGOROUS SHORT WAVE OVER MINNESOTA.  AT THE SURFACE
THE TROUGH ASSOCIATED WITH THIS SHORT WAVE EXTENDS INTO EXTREME
NORTHWEST IOWA FROM A 1007 LOW IN NORTH CENTRAL MINNESOTA. MCS THAT
INITIATED IN NORTHWEST MINNESOTA THIS AFTERNOON NOW IN NORTH CENTRAL
IOWA...BEARING DOWN ON THE SOUTHWEST PORTION OF THE DVN CWA. ISOLATED
THUNDERSTORMS ARE ALSO BRAKING OUT IN THE DBQ AREA.

THE ETA/NGM/AVN MODELS INITIALIZED WELL AT 500H AND THE SURFACE.
ALL THREE MODELS CAPTURED THE ONGOING PRECIP TONIGHT FAIRLY WELL...
WITH ETA AND AVN BEST.

THE PRIMARY FORECAST CONCERN THIS PACKAGE IS THE THREAT OF SEVERE
WEATHER OVER THE NEXT 24 HOURS.  SPC HAS ENTIRE CWA IN SLIGHT RISK
DAY 1.  OUTFLOWS FROM ONGOING CONVECTION WILL SET OUT BOUNDARIES
THAT WILL PROVIDE FOCUS AS FRONT APPROACHES AREA LATE THIS AFTERNOON.
CAPES WILL NOT BE VERY HIGH...BUT VEERING WINDS...GOOD VVS...GOOD
THETA-E...AND PVA WILL EXIST FROM 18Z TO 09Z...WITH 21Z TO 09Z PERIOD
BEING FAVORED.  CURRENT MCS THUNDERSTORMS WILL MOVE ACROSS SOUTHERN
HALF OF CWA THIS MORNING...WITH SCATTERED THUNDERSTORMS
SPREADING NORTH ALSO...DECAYING INTO SHOWERS AS THE MORNING
PROGRESSES.  SECOND HALF OF THE DAY WILL SEE RECOVERY...WITH
SCATTERED CONVECTION POSSIBLE LATE DUE TO STRONG VVS...ESPECIALLY
NORTH. BETWEEN 00Z AND 06Z VVS WILL BEGIN SHIFTING SOUTH.  STRONG
OR SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE AFTERNOON INTO
THE LATE NIGHT HOURS...TRANSITIONING INTO HEAVY PRECIP.  FLASH
FLOOD GUIDANCE VALUES ARE HIGH...SO HYDRO PROBABLY NOT A SIGNIFICANT
CONCERN.

FRONT WILL PASS THROUGH DVN AROUND 16Z-17Z THURSDAY...SLIDING SOUTH
OF THE CWA INTO NORTH CENTRAL MISSOURI THURSDAY EVENING.  TROUGHING
AT 500H CONTINUES THROUGH 72 HOURS.

WILL NOT MAKE SIGNIFICANT CHANGES TO CURRENT PACKAGE...EXCEPT MAYBE
TRIMMING BACK THURSDAY PRECIP PER QPF GUIDANCE FROM ALL MODELS...
WHICH INDICATED PRECIP WILL BE MOVING EAST AND SOUTH OF THE AREA.
WILL KEEP CLOSE TO CURRENT EXTENDED/FRI THROUGH SUN/ WHICH HAS CHANCE
PRECIP EACH DAY...ALTHOUGH SATURDAY LOOKS LIKE BEST CHANCE DUE TO
STRONG SECONDARY SHORT WAVE.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

ARKELL

N

In the hours before

Special weather statement, Jul 26, 4:25 AM CDT, 5 hours 49 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-262025-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 AM CDT WED JUL 26 2000

...SEVERE THUNDERSTORMS POSSIBLE FOR NEXT 24 HOURS...

A DECAYING MESOSCALE CONVECTIVE SYSTEM WILL TRANSIT THE FORECAST
AREA THIS MORNING...FROM NORTHWEST TO SOUTHEAST...WITH THUNDERSTORMS
DIMINISHING TO SHOWERS.  THIS CONVECTION WILL SET UP BOUNDARIES THAT
MAY BECOME THE FOCUS FOR THUNDERSTORMS LATER THIS AFTERNOON.  VEERING
WINDS WITH HEIGHT...MODERATE CAPES..AND STRONG VERTICAL VELOCITIES
WILL PROVIDE ADDITIONAL IMPETUS FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON INTO TONIGHT...TRANSITIONING INTO HEAVY RAIN LATE TONIGHT.
THE PRIMARY THREAT WILL BE FOR HIGH WINDS AND LARGE HAIL.  HOWEVER...
ISOLATED TORNADOES WILL ALSO BE POSSIBLE. FLASH FLOOD GUIDANCE
VALUES ARE HIGH...SO FLASH FLOODING WILL PROBABLY NOT BE A
SIGNIFICANT CONCERN.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND/OR TONIGHT.

REA

N

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 12:40 PM CDTSevere Thunderstorm WarningDVNLinn50 min
Jul 26, 1:22 PM CDTSevere Thunderstorm WarningDVNBuchanan23 min
Jul 26, 1:31 PM CDTSevere Thunderstorm WarningDVNLinn29 min
Jul 26, 1:43 PM CDTSevere Thunderstorm WarningDVNBenton32 min
Jul 26, 6:49 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.